Skip to content, navigation or search.


Find a Cure

Search our online library:

Find a Doc

Find a doctor who practices alternative, natural or complementary medicine in your state! Click here to get started.

Aspirin and acetaminophen can give you headaches

If you’ve ever tapped out a couple of aspirin or acetaminophen while wondering, “I took a dose of these just hours ago – why do I still have a headache?” the answer might be right there in your hand.

In a study published in the journal Neurology, researchers surveyed nearly 65,000 subjects who reported on their use of analgesics, and their frequency of headaches and other discomforts such as back and neck pain.

The findings confirmed earlier studies that have demonstrated how frequent analgesic use to address chronic headaches or body pains may be the cause of headache pain in as many as half of the patients who suffer from chronic headaches.

Amazing, isn’t it? Aspirin and acetaminophen can actually GIVE you headaches.

The Neurology study reports that subjects who suffered from analgesic overuse headaches reported treating chronic headaches or pains with analgesics on 15 or more days each month. Once this vicious cycle is in place, the only way out is to completely discontinue analgesic use until the headaches pass.

But anyone who takes a daily aspirin to help prevent heart attack and suspects that analgesics are the source of chronic headaches should check with their doctor before they simply go cold turkey.

In the e-Alert “Under the Gun” (11/10/03), I told you about a French study that showed how severe angina and fatal heart attacks might be prompted by the sudden halt of regular aspirin intake. In more than 1,200 cases of coronary episodes, researchers found 51 patients who suffered heart attacks or other coronary problems less than one week after they stopped using aspirin. And subjects with a history of heart disease were at particularly high risk.

Sources:
“Analgesic Overuse Among Subjects With Headache, Neck, and Low-Back Pain” Neurology, Vol. 62, No. 9, May 2004, neurology.org



Health Disclaimer! The information provided on this site should not be construed as personal medical advice or instruction. No action should be taken based solely on the contents of this site. Readers should consult appropriate health professionals on any matter relating to their health and well-being. The information and opinions provided here are believed to be accurate and sound, based on the best judgment available to the authors, but readers who fail to consult appropriate health authorities assume the risk of any injuries. The publisher is not responsible for errors or omissions.